Concomitant antiplatelet agents increased bleeding events in atrial fibrillation/vascular disease patients

 

By Donna Loyle, communications specialist, LIMR

 

While most patients diagnosed with a combination of atrial fibrillation (AF) and vascular disease are treated with oral anticoagulants, concomitant antiplatelet therapy for various indications also may be administered. However, combination therapy is associated with increased risk for bleeding and may not be associated with improved cardiovascular outcomes depending on the indication, according to the results of a nationwide study in which Main Line Health participated.

 

Researchers analyzed treatments and outcomes in 1,920 patients diagnosed with both new-onset AF and vascular disease who were part of the ORBIT-AF II patient registry, a Duke University initiative funded by a grant from Johnson & Johnson. Main Line Health’s Peter Kowey, MD, and Michael Ezekowitz, DPhil, were members of the steering committee for this registry that has enrolled more than 20,000 patients who were diagnosed with AF and are receiving an anticoagulant drug.

 

When looking at treatment outcomes, the researchers found that patients with AF and vascular disease do indeed have an increased risk for major adverse cardiovascular and neurological events (MACNE). Consequently, most of the patients in this cohort were treated with oral anticoagulants, either a direct-acting anticoagulant (DOAC) or vitamin K antagonist.

 

About half of the patients in this cohort also were being treated with concomitant antiplatelet therapy. Although some had reason to take antiplatelet drugs, many did not. That percentage has been increasing in recent years, even though this treatment approach is inconsistent with consensus recommendations in terms of indication and duration, noted the researchers.

 

“The most significant finding of our study was that treatment with both DOACs and antiplatelet therapy led to more bleeding events in this subset of patients,” noted Kowey, chairman emeritus of cardiology at Lankenau Heart Institute, professor at the Lankenau Institute for Medical Research, and one of the study’s authors. “Compounding this dilemma, we did not see any definitive improvements in MACNE in these patients, so we are cautioning clinicians to reconsider concomitant use of antiplatelet agents in these cases. Specifically, when seeing an anticoagulated patient who is also on aspirin and/or a thienopyridine, ask the question: ‘Does my patient need all of these drugs, and if so, when can any of them be stopped?’”

 

Dr. Kowey and his coauthors called for further studies to clarify the optimal management

of this specific high-risk population.

 

The study’s results were published in the manuscript “Treatment of Atrial Fibrillation with Concomitant Coronary or Peripheral Artery Disease: Results from the Outcomes Registry for Better Informed Treatment of Atrial Fibrillation II” in American Heart Journal. The full manuscript is available here: https://bit.ly/2Mc58m3

This entry was posted in Clinician News and tagged . Bookmark the permalink.

Leave a Reply

Your email address will not be published.